PDA

View Full Version : Anyone taking the med Gabapentin- weight gain/affect on cutting?



pophoody
02-21-2015, 05:57 AM
Hi all,

Is anyone taking Gabapentin? Does it affect your fat loss efforts, or worse make you gain fat? I'm cutting now and freaking out about the anecdotes online about the drug.

Thanks for any help!

lee__d
02-21-2015, 06:14 AM
I ran a quick search, but can only find abstracts:
http://press.endocrine.org/doi/abs/10.1210/jc.2014-3421

Weight gain was associated with the use of amitriptyline (1.8 kg), mirtazapine (1.5 kg), olanzapine (2.4 kg), quetiapine (1.1 kg), risperidone (0.8 kg), gabapentin (2.2 kg), ...

http://www.ncbi.nlm.nih.gov/pubmed/9263379

Observed changes in body weight were as follows 10 patients gained more than 10% of their baseline weight, 15 patients gained 5% to 10% of baseline, 16 patients had no change, and 3 patients lost 5% to 10% of their initial weight.

I'm not an expert on the drug itself, but I'd venture to guess if you're counting calories and working out (if you can), you'll be able to lose weight. Basically, any (seemingly minimal effects of the drug, will be negated due to tracking intake and working out. Keep in mind, I'm thinking the patients in these studies weren't resistance training or strictly counting calories.

Znik
02-21-2015, 06:56 AM
Hi all,

Is anyone taking Gabapentin? Does it affect your fat loss efforts, or worse make you gain fat? I'm cutting now and freaking out about the anecdotes online about the drug.

Thanks for any help!

In 99.9% of the cases with weight gain from meds it's from A: increase in hunger or B: decrease in energy/activity. Both of which are perfectly negated by keeping track of your intake and activity levels.

I was on it for 6 months or so, didn't notice any weight gain as far as I can remember, the side effects was horrible for me though.

eta: Forgot to add C: Water retention.

pophoody
02-21-2015, 06:08 PM
In 99.9% of the cases with weight gain from meds it's from A: increase in hunger or B: decrease in energy/activity. Both of which are perfectly negated by keeping track of your intake and activity levels.

I was on it for 6 months or so, didn't notice any weight gain as far as I can remember, the side effects was horrible for me though.

eta: Forgot to add C: Water retention.

Thank you both ZNIK and Lee for that. Really helpful. Appreciate it.

ZNIK - what kind of side effects did you get?

I'm good with calorie control and I workout 4/5 times a week, depending on how much I can manage. I fight really hard to stay in shape despite depression and feeling very fatigued. I hate to imagine that my effort might be ruined by medication, but hopefully the weight issue is as a result of appetite only and not an affect on metabolism. I have gained some fat recently, but I think it's because I've found it hard to keep track of food intake at the same tine as batting depression. But I seem to be back on track now and hope to be back in good shape shortly, if the meds don't stop me.

Apologies for airing my concerns here, but why not be honest? We're all struggling with something I'm sure and shouldn't hide it. No shame.

Znik
02-21-2015, 09:47 PM
Thank you both ZNIK and Lee for that. Really helpful. Appreciate it.

ZNIK - what kind of side effects did you get?

I'm good with calorie control and I workout 4/5 times a week, depending on how much I can manage. I fight really hard to stay in shape despite depression and feeling very fatigued. I hate to imagine that my effort might be ruined by medication, but hopefully the weight issue is as a result of appetite only and not an affect on metabolism. I have gained some fat recently, but I think it's because I've found it hard to keep track of food intake at the same tine as batting depression. But I seem to be back on track now and hope to be back in good shape shortly, if the meds don't stop me.

Apologies for airing my concerns here, but why not be honest? We're all struggling with something I'm sure and shouldn't hide it. No shame.

Tons of various infections, but the worst was the crazy increase in anger. I had it for nerve pains so the anger reaction might be different for someone with depression.
The anger impact was seriously trippy, if someone annoyed me I'd have brain conjuring up pictures in my head on how to kill em and stuff (I obviously manged to restrain myself :p ) or have a severe urge to punch or beat em up. And I am normally a super relaxed and tolerating person.

I can't remember any impact on energy, appetite and such (it's a long time ago though)

pophoody
02-21-2015, 11:01 PM
Tons of various infections, but the worst was the crazy increase in anger. I had it for nerve pains so the anger reaction might be different for someone with depression.
The anger impact was seriously trippy, if someone annoyed me I'd have brain conjuring up pictures in my head on how to kill em and stuff (I obviously manged to restrain myself :p ) or have a severe urge to punch or beat em up. And I am normally a super relaxed and tolerating person.

I can't remember any impact on energy, appetite and such (it's a long time ago though)

I've noticed the anger a little actually. And I've become more emotional. I cried yesterday thinking of my grandmother. Came out of nowhere. I hardly ever cry. Not because it's 'weak', but because I just don't naturally do it very often unless something is really, really upsetting. I kinda like the heightened emotion actually, it's a nice release but obviously don't want the anger to increase.

So, do you think I'm ok to carry on taking it at the same time as cutting? It shouldn't hurt my progress at all? Sounds like it didn't set you back at all.

Really appreciate this advice guys. Kind of you to take the time.

Znik
02-22-2015, 07:13 AM
I've noticed the anger a little actually. And I've become more emotional. I cried yesterday thinking of my grandmother. Came out of nowhere. I hardly ever cry. Not because it's 'weak', but because I just don't naturally do it very often unless something is really, really upsetting. I kinda like the heightened emotion actually, it's a nice release but obviously don't want the anger to increase.

So, do you think I'm ok to carry on taking it at the same time as cutting? It shouldn't hurt my progress at all? Sounds like it didn't set you back at all.

Really appreciate this advice guys. Kind of you to take the time.

As long as you keep your deficit and activity in check it shouldn't affect it